Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Dodge City, KS

July 26, 2020Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2020, 5:49 PM CDT for Grant County, Stanton County, Kansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 5:49 PM CDT (22:49 UTC)
Expired
Jul 26, 2020, 5:59 PM CDT
In force
10 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KDDC 262249
SVRDDC
KSC067-187-262330-
/O.NEW.KDDC.SV.W.0178.200726T2249Z-200726T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
549 PM CDT Sun Jul 26 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Grant County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...

* Until 630 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located near Big Bow,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ulysses, Big Bow and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 10172 3772 10131 3748 10116 3739 10146
      3739 10164
TIME...MOT...LOC 2248Z 242DEG 17KT 3747 10158 

HAIL...<.75IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
182 
WWUS53 KDDC 262259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
559 PM CDT Sun Jul 26 2020

KSC067-187-262309-
/O.CAN.KDDC.SV.W.0178.000000T0000Z-200726T2330Z/
Grant KS-Stanton KS-
559 PM CDT Sun Jul 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR GRANT AND SOUTHEASTERN STANTON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3750 10172 3772 10131 3748 10116 3739 10146
      3739 10164
TIME...MOT...LOC 2257Z 242DEG 17KT 3750 10152 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:24 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 26, 5:24 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
524 PM CDT Sun Jul 26 2020

...updated aviation...

.SHORT TERM...(This evening through Monday)
Issued at 111 PM CDT Sun Jul 26 2020

A cold front is currently located across northeast Colorado and into
Nebraska. This front will eventually continue to sink southward through
this evening. Showers and thunderstorms are expected to develop along
this boundary this afternoon and into the evening. The best chance
at precipitation during this time frame will be along and north of
Highway 96. Some of the storms may be strong to marginally severe,
but the main threat will be heavy rainfall. Speaking of heavy rainfall,
the 12Z KDDC RAOB PWAT this morning was 1.55”. This is already above
the 90th percentile. This PWAT is expected to increase to 2” by tomorrow
morning. This is off the charts for our PWAT climo. The bottom line
is that the atmosphere is extremely moist and is primed for heavy rainfall.
In addition to the high PWAT, lift along the front will aid in extremely
efficient rainfall production in the storms. A widespread area of 1
to 2 inches still looks on track for much of the forecast area. The
currently hydro headline still looks on track. Isolated areas of 3+”
is also possible through tomorrow. The front will continue to sink
southward tomorrow as well as the area of precipitation. Highs tomorrow
will be obviously cooler with all the precipitation and lingering
cloud cover. Upper 70s to lower 80s looks on track.

.LONG TERM...(Monday night through Sunday)
Issued at 111 PM CDT Sun Jul 26 2020

The front will lift northward on Tuesday and stall out across the state.
Showers and thunderstorms will be possible once again during the day
along the boundary and in the upslope flow pattern north of the front.
Highs around 80F is forecast on Tuesday with all the lingering precip
and cloud cover still around. On Wednesday, the boundary moves off
to the east along with much of the storm chances associated with it.
This boundary is expected to sink southward again on Thursday. Once
again, lift along the boundary and upslope flow north of the front
will set the stage for scattered showers and thunderstorms during the
day. Highs in the 80s are still forecast with all the cloud cover and
scattered storms around. Isolated storms will be possible again on
Friday as the same weather pattern is expected to prevail. High pressure
along with associated drier air may work in to the FA by next weekend
with moderating temperatures and a drier trending forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 555 PM CDT Sun Jul 26 2020

VFR is expected for the first part of the evening. Numerous showers
and thunderstorms will prevail across the terminals tonight and into
the morning hours. Here, IFR cigs and vis is expected with the heavy
rainfall producing storms and low clouds. For winds, a fropa is expected
with 5-15 kt southwesterly winds becoming northeasterly in the
wake of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  80  61  80 /  80  80  30  40
GCK  65  78  60  80 /  80  80  30  40
EHA  65  80  62  82 /  80  80  40  40
LBL  66  82  61  83 /  60  80  40  30
HYS  66  79  60  81 /  80  60  10  20
P28  70  84  65  81 /  70  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday
morning for KSZ030-031-044>046-064>066-078-079.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 26, 2:50 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Sun Jul 26 2020

KSZ030-031-043>046-061>066-074>081-084>090-270800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
250 AM CDT Sun Jul 26 2020 /150 AM MDT Sun Jul 26 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening with wind gusts up to 60 mph
the main threat. Additionally, periods of heavy rainfall are
likely with the strongest storms, increasing the potential for
localized flooding.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms producing prolonged periods of heavy rainfall are
expected across portions of southwest and south central Kansas
early Monday, increasing the potential for localized flooding.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Significant risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening, generally along and north of highway 50.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 26, 3:56 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
356 PM CDT Sun Jul 26 2020

KSZ043>045-062-063-262200-
Finney KS-Kearny KS-Lane KS-Scott KS-Ness KS-
356 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...FINNEY...
NORTHWESTERN NESS...SCOTT AND LANE COUNTIES UNTIL 500 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Utica to 12 miles southwest of Friend.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Deerfield, Ransom, Utica,
Alamota, Brownell, Grigston, Shallow Water, Manning, Beeler,
Pendennis, Amy, Arnold, Healy, Friend and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3775 10104 3822 10138 3827 10132 3826 10113
      3841 10113 3869 10075 3869 9965
TIME...MOT...LOC 2056Z 271DEG 28KT 3870 10016 3819 10111

RUSSELL
Special weather statement, Jul 26, 4:16 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Sun Jul 26 2020

KSZ074-075-262200-
Stanton KS-Grant KS-
416 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EAST CENTRAL STANTON
COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 10161 3766 10167 3773 10118 3739 10111
TIME...MOT...LOC 2116Z 271DEG 27KT 3757 10152

RUSSELL
Special weather statement, Jul 26, 4:32 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
432 PM CDT Sun Jul 26 2020

KSZ030-031-044>046-262245-
Rush KS-Trego KS-Lane KS-Ellis KS-Ness KS-
432 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHEASTERN TREGO...EAST
CENTRAL LANE...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 545 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Codell to 6 miles north of
Beeler. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hays, Ellis, Ness City, La Crosse, Victoria, Walker, Bazine,
Catherine, Ransom, Schoenchen, McCracken, Liebenthal, Alexander,
Brownell, Emmeram, Yocemento, Nekoma, Hargrave, Pfeifer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 9904 3870 9904 3870 9903 3867 9903
      3830 9970 3849 10037 3913 9930
TIME...MOT...LOC 2130Z 267DEG 23KT 3912 9927 3854 10022

RUSSELL
Special weather statement, Jul 26, 5:05 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
505 PM CDT Sun Jul 26 2020

KSZ043-044-063-077-262245-
Gray KS-Finney KS-Lane KS-Scott KS-
505 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT...SOUTHWESTERN LANE AND NORTHWESTERN GRAY COUNTIES
UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Friend, moving east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Finney, southeastern Scott, southwestern Lane and northwestern Gray
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3810 10090 3841 10085 3836 10038 3787 10059
TIME...MOT...LOC 2204Z 281DEG 19KT 3820 10074

RUSSELL
Special weather statement, Jul 26, 5:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sun Jul 26 2020

KSZ074-075-262315-
Stanton KS-Grant KS-
525 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND SOUTHEASTERN
STANTON COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Big Bow, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 10176 3773 10130 3744 10119 3739 10148
      3739 10176
TIME...MOT...LOC 2224Z 239DEG 24KT 3745 10163

RUSSELL
Special weather statement, Jul 26, 5:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
541 PM CDT Sun Jul 26 2020

KSZ031-045-046-064-065-262330-
Hodgeman KS-Rush KS-Pawnee KS-Ellis KS-Ness KS-
541 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE...RUSH AND SOUTHEASTERN ELLIS COUNTIES
UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gorham to 9 miles northwest of Gray.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Bazine, Catherine, Otis, Bison,
Burdett, Schoenchen, McCracken, Rush Center, Rozel, Liebenthal,
Timken, Alexander, Ash Valley, Emmeram, Nekoma and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3845 9903 3809 9941 3827 10003 3903 9912
      3903 9904
TIME...MOT...LOC 2240Z 272DEG 27KT 3885 9901 3826 9977

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:12 PM CDTSpecial Weather StatementDDCLane, Scott48 min
Jul 26, 3:41 PM CDTSpecial Weather StatementDDCEllis, Trego49 min
Jul 26, 3:56 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott64 min
Jul 26, 4:16 PM CDTSpecial Weather StatementDDCGrant44 min
Jul 26, 4:32 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush73 min
Jul 26, 5:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 26, 5:25 PM CDTSpecial Weather StatementDDCGrant50 min
Jul 26, 5:41 PM CDTSpecial Weather StatementDDCRush49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.